Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Tongue feels scalded
avatar
An_243267 posted:
HELP!! For the past couple of years I have had a problem with my tongue feeling like it is scalded. Thought it might be from food allergies but have been VERY careful not to eat what I am allergic to. What to do? Who to see?
Reply
 
avatar
Gwen Cohen Brown, DDS, FAAOMP responded:
Hi An_243267,

I am sorry to hear you are having pain. What you are describing sounds like a condition known as burning tongue or glossodynia. Typically this presents around the anterior 1/3 of the tongue, symmetrically, and most often on the lateral borders and tip of tongue. A condition known as geographic tongue can also occasionally cause this feeling of burning.

In general, although I cannot diagnose through a post online, the tongue looks perfectly normal, without sores or red areas. The pain typically gets worse through the course of the day however, it is not enough to wake the person up at night. Avoiding hot or spicy foods helps however this is difficult to do all the time.

If the discomfort is symmetrical, right and left sides feel mostly the same it generally means that there is no true disease, however I do suggest that you see a dentist and if possible a specialist in Oral Pathology or Oral Medicine to confirm that the tongue is normal.

Burning tongue or glossodynia is often misdiagnosed as an oral yeast infection or "thrush" and treated with anti-fungal agents. Although this may provide some relief (real or placebo) if the patient does not have an actual infection the burning usually returns. Doing a fungal culture of your mouth will not be able to determine if you have a yeast infection as yeast is a part of the normal oral flora and it is supposed to be in your mouth, it is healthy to have it and unhealthy not to.

The best advice I can give is actually to try and ignore it, do not look at your tongue, don't poke it or pull on it, don't look at it in a mirror, all of these may cause chronic irritation to the tongue and make it worse.

I hope you are feeling better soon.

Dr. Gwen Cohen Brown
 
avatar
kerrydeedie responded:
I have had this for 6 months now, have tried to eliminate things and figure out the cause, still haven't figured that out but one thing I have figured out....STOP using toothpaste with sodium laureth sulfate (or sodium lauryl phospate, could be one of many names), it aggravates and makes the condition worse! Most toothpastes contain it, it is a sudsing agent! Do not use tooth whitening systems either, it also contains it! I have been using plain baking soda to brush my teeth and has helped tremendously, hoping that it goes away!


Featuring Experts

For almost two decades, Dr. Zev Kaufman, has been known in the dental community as "the dentist's dentist." Graduating with honors and a...More

Helpful Tips

Dentures and implantsExpert
Technically speaking, a denture is any prosthetic use to replace a partial, or a complete dentition. It can be fixed (permanent), such as a ... More
Was this Helpful?
23 of 32 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit Dr. Kaufman's website